When you have very bad pain, your doctor may order a strong drug known as an opioid (also known as a narcotic). Your doctor may have ordered an opioid to treat short-term pain like after a surgery or long-term pain like after an injury. There are also other kinds of opioid that are not legal and sold on the street. These are drugs like heroin.
Opioids act on parts of your brain to block pain. These drugs can also cause other reactions in your brain to slow your breathing, change your mood, and make it hard for you to think and make decisions. Most often, your doctor will want you to use an opioid pain drug only for a short time.
You may find you need more of the drug to get the same effects if you use the drug for a long time. This can put you more at risk for overdosing. It is important to carefully measure your dose each time. This will help you avoid taking too much medicine by accident, causing signs of an overdose.
Some people take too much of these drugs to get a feeling of euphoria or to "get high." This can also put you at a higher risk for overdose. With an overdose, it is important to get care right away. This may help to avoid very bad physical or mental problems, and even death. With the right care and counseling, you may get better and go back to leading a healthy life.
You are at a higher risk for an opioid overdose if you:
The doctor will do an exam and look for signs of overdose. This may include checking mental status, breathing rate, and looking at the pupils of your eyes. The doctor may order urine or blood tests.
The doctor may give drugs to try to reverse the effects of the opioids. Other care may also be given to help keep heart rate, breathing, and blood pressure normal.
The doctor may order medicines to:
These drugs come in different strengths and may sound alike. Always be sure to check and make sure you are taking the right dose of the right drug.
Drug withdrawal. These are the signs that happen when you quickly stop taking drugs that you have used for a long time. Get the help of your doctor and counselor to check you and help with drug withdrawal.
If you think someone has overdosed:
To learn more about Naloxone, click here.
Understanding Drug Abuse Addiction